MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS BD THREADED LOCK CANNULA; INTRAVASCULAR ADMINISTRATION SET

BECTON DICKINSON MEDICAL SYSTEMS BD THREADED LOCK CANNULA; INTRAVASCULAR ADMINISTRATION SET
Model Number 303369
Medical Device Problem Codes Break (1069); Leak/Splash (1354)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 08/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.(b)(4).Multiple lot numbers: there were multiple lot numbers reported to be involved.The information for each lot number is as follows: medical device lot #: 9340415, medical device expiration date: 2024-11-30, device manufacture date: 2020-01-28.Medical device lot #: 9340416, medical device expiration date: 2024-11-30, device manufacture date: 2020-02-18.
 
Event or Problem Description
It was reported that 5 bd threaded lock cannula were damaged, but still operable.The following information was provided by the initial reporter: "the customer reported: some cannulas were found to be short.The customer is requesting for replacement by another lot products.".
 
Additional Manufacturer Narrative
H.6.Investigation: multiple photos and approximately 531 samples were received.The photos and physical samples represented product from two batches #9340415 and 9340416 (p/n 303369).298 samples were received from batch #9340416 in three 100-count cartons, 228 from batch #9340415 with 198 in two 100-count cartons and 30 in blister packs in a plastic bag.Also 5 unknown loose decontaminated samples were received.The short cannula defect was confirmed in the 5 loose decontaminated samples from cavity 13 and 43.Based on the customer photos there is a short cannula or possible damage to the cannula in five units.Three units in one of the images appear to have a short cannula and no signs of damage.Of the two units in another image one unit appears to have a short cannula and the other appears to have a damaged cannula.The short undamaged cannulas are most likely a result of a hot core pin.When the core pin is too hot it may pull the cannula as it is being retracted at the end of the molding cycle and prior to ejection.During the molding process operators perform visual inspections and maintenance per the sampling plan.A pm (preventative maintenance) is required after 21 days of running the equipment.Each production run is about 7 days.With infrequent runs, pm may end up being as long as 2 years apart.Idle time is likely to allow a build-up in the cooling channel of the core pin, thereby reducing the cooling in the core pin.The damaged cannula may occur during the molding process, handling, or use of the device.Without further inspection of the unit it cannot be confirmed with certainty where the defect may have originated.Furthermore, a device history record review showed no rejected inspections or quality issues during the production of the provided lot number that could have contributed to the reported defect.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H.6.Investigation: multiple photos and approximately 531 samples were received.The photos and physical samples represented product from two batches #9340415 and 9340416 (p/n 303369).298 samples were received from batch #9340416 in three 100-count cartons, 228 from batch #9340415 with 198 in two 100-count cartons and 30 in blister packs in a plastic bag.Also 5 unknown loose decontaminated samples were received.The short cannula defect was confirmed in the 5 loose decontaminated samples from cavity 13 and 43.Based on the customer photos there is a short cannula or possible damage to the cannula in five units.Three units in the image on the left below appear to have a short cannula and no signs of damage.Of the two units on the right one unit appears to have a short cannula and the other appears to have a damaged cannula.The short undamaged cannulas are most likely a result of a hot core pin.When the core pin is too hot it may pull the cannula as it is being retracted at the end of the molding cycle and prior to ejection.Additional samples were received for investigation: three hundred two units from lot 9340416, two hundred thirty units from lot 9340415 and five misc.Units.Five hundred thirty-nine samples were received from the customer for investigation.The five unidentified units observed from the customer match the five units covered in the initial investigation.Microscopic examination of the unit with the damaged cannula showed that the tip appears to be melted and folded inward.This indicates that the damage most likely occurred due to an overheated core pin.The unused units were inspected for short or damaged cannulas.Since none of the units were involved in the actual incident, a sample of 76 units were inspected from each batch, if any of those units fail, then all the units will be inspected.None of the unopened units were found to have short or damaged cannula.Investigation conclusions remain unchanged for this revision.During the molding process operators perform visual inspections and maintenance per the sampling plan.A pm (preventative maintenance) is required after 21 days of running the equipment.Each production run is about 7 days.With infrequent runs, pm may end up being as long as 2 years apart.Idle time is likely to allow a build-up in the cooling channel of the core pin, thereby reducing the cooling in the core pin.The damaged cannula may occur during the molding process, handling, or use of the device.
 
Event or Problem Description

Brand Name
BD THREADED LOCK CANNULA
Common Device Name
INTRAVASCULAR ADMINISTRATION SET
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
route 7 and grace way
canaan CT 06018
MDR Report Key10469518
Report Number1213809-2020-00582
Device Sequence Number1218108
Product Code FMI
UDI-Device Identifier30382903033691
UDI-Public30382903033691
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K011858
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number303369
Device Catalogue Number303369
Device Lot NumberSEE H.10.
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/19/2020
Initial Date Received by Manufacturer 08/06/2020
Supplement Date Received by Manufacturer08/06/2020
11/16/2020
Initial Report FDA Received Date08/29/2020
Supplement Report FDA Received Date10/20/2020
11/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;